New Mexico, 2018

Hail in New Mexico, June 20 to 21, 2018

June 20 to 21, 2018 · NWS ABQ · 5 events in 2 counties and zones

The combination of a weak back door frontal boundary draped over northeastern New Mexico and northwest flow aloft over the state set the stage for severe thunderstorms on the first day of summer. A long-track supercell produced hail damage during the early morning hours of the 21st across Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The combination of a weak back door frontal boundary draped over northeastern New Mexico and northwest flow aloft over the state set the stage for severe thunderstorms on the first day of summer. A long-track supercell produced hail damage during the early morning hours of the 21st across Union County. The hardest hit areas stretched from near Grenville to Amistad and Sedan. A man was injured from flying glass as hail large slammed his residence. Quarter size hail five inches deep reportedly killed nearly 100 birds. A nearby rancher reported hail drifts of one to two feet at his residence. Another round of thunderstorms that developed during the afternoon hours produced golf ball size hail east of Ruidoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 20, 10:48 PM MST, 42 minutes earlier.

Area forecast discussion, Jun 20, 10:48 PM MST, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1148 PM MDT Wed Jun 20 2018

.AVIATION...
06Z TAF CYCLE
A few thunderstorms will continue to impact far northeast NM through
the early morning hours. Some storms may be severe with large hail
and damaging winds. These storms are forming along a back door
frontal boundary which will continue to sag southward overnight.
Localized MVFR cigs are possible from along the east slopes of the
central mountain chain to the OK/TX borders. Elsewhere, VFR
conditions and light winds will prevail. Another round of convection
is possible late Thursday night across far northeast NM.

34

&&

.PREV DISCUSSION...330 PM MDT Wed Jun 20 2018...
...NEAR RECORD WARMTH AND FIRE WEATHER CONCERNS DEVELOPING FRIDAY...

.SYNOPSIS...
There will be a chance for showers and thunderstorms over northeast
and east central areas tonight through Thursday night as a back door
cold front waivers in and out of New Mexico and weak disturbance clip
the northeast corner of the state aloft. An axis of higher pressure
extending eastward from Arizona will induce record and near record
high temperatures over west central and southwest New Mexico on
Thursday, then over south central and southeast areas as well on
Friday. An upper level trough crossing the northern and central
Rockies on Friday will cause breezy conditions to develop as well
with fire weather concerns over north central, northeast and east
central parts of the state. Excessive heat will be possible Friday
and possibly into Saturday east of the south central mountains. A
Pacific cold front will drop temperatures a few to 8 degrees on
Saturday afternoon from Friday's readings, with the least cooling in
the southeast. The chance for showers and thunderstorms will return
daily Sunday into early next week along and east of the Sangre de
Cristo Mountains, where weak back door fronts will periodically
increase low level moisture.

&&

.DISCUSSION...
A broad ridge of high pressure centered over southern AZ will
decrease in amplitude during the latter half of the work week as an
upper level trough crosses the northern and central Rockies, with a
ridge axis stretching eastward across southern NM. This will lead to
a couple of hot days Thursday and Friday, and possibly also Saturday
across the southeast. Record and near record warmth over the
southwest Thursday won't quite reach Heat Advisory criteria, but it
will Friday and possibly Saturday across the southeast (especially
Chaves, eastern Lincoln, and possibly De Baca Counties). The system
passing north of NM on Friday is forecast to steer a Pacific cold
front southeastward across the state Friday night with cooler
temperatures Saturday. Only a degree or two of cooling will be
possible across southeast areas, where Heat Advisory criteria could
again be reached.

An upper level low pressure system will cross the central Rockies
during the early part of the coming weak causing further suppression
of the subtropical Ridge until Tuesday, when the system will exit and
the high will build back over NM with warming temperatures.

44

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY EAST SLOPES
SANGRES AND ADJACENT NORTHEAST HIGHLANDS...

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FRIDAY ACROSS PORTIONS
OF THE EASTERN PLAINS...CENTRAL HIGHLANDS...NORTHERN MOUNTAINS AND
NORTHWEST PLATEAU...

A warming/drying trend is in play as a strong and expansive upper
high over the northern Gulf of California shifts east toward New
Mexico. A hot, dry and unstable atmosphere currently prevails across
western New Mexico and will gradually expand east across the state
through Friday and into Saturday. Winds will be on the uptrend by
Friday as the ridge axis shifts south and allows the westerlies to
penetrate northern New Mexico. Friday is looking like a critical
fire weather day for portions of northern and eastern New Mexico,
with winds being the only potential limiter. Will issue a Fire
Weather Watch for the northeast highlands and east slopes of the
Sangres where forecast confidence is highest on hitting critical
threshold, but will opt to let subsequent shifts add other zones
based on forecast trends.

Northwest flow will bring late day breezes to much of the area
Saturday, making for elevated to near critical fire weather
conditions. The exception on Saturday will be the eastern plains,
where a backdoor cold front will bring a moist airmass which may
fuel a round of wetting storms late day across the northeast. Look
for more elevated to near critical fire weather conditions Sunday,
especially across northern New Mexico, as a trough moves slowly east
across the southern Rockies. An upper level high will build over the
area early next week and result in more hot, dry and unstable
conditions but with less wind. The only exception might be across
the eastern plains where Gulf moisture may fuel more daytime heating
triggered wetting storms.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening for
the following zones... NMZ103.

&&
Hazardous weather outlook, Jun 20, 2:12 AM MST, 21 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
312 AM MDT Wed Jun 20 2018

NMZ501>540-211200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
312 AM MDT Wed Jun 20 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms with large hail and damaging
winds are possible over northeast and east central New Mexico
Thursday afternoon and evening. Critical fire weather conditions are
possible Friday afternoon and early evening along and east of the
central mountain chain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Pueblo radar (KPUX), 209 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Union

When
June 20, 11:30 PM MST to 11:35 PM MST
Where
Union County, 7.78 mi NE of Grenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.660, -103.500

Hail ranging from the size of peas to quarters was reported eight miles northeast of Grenville.

Hail, Union

When
June 21, 12:30 AM MST to 12:35 AM MST
Where
Union County, 7.26 mi NNE of Clapham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.270, -103.330

Quarter size hail.

Hail, Union

When
June 21, 12:48 AM MST to 12:55 AM MST
Where
Union County, 2.19 mi ESE of Clapham
Measured
1 in hail
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.159, -103.333

A severe thunderstorm with quarter size hail and strong winds busted out the windows of a home 11 miles west of Sedan. A resident inside the home was injured by flying glass and required stitches.

Hail, Union

When
June 21, 1:15 AM MST to 1:22 AM MST
Where
Union County, 2.24 mi W of Amistad
Measured
1 in hail
Property damage
$1,000
Reported by
Social Media
Coordinates
35.920, -103.190

A severe thunderstorm with strong winds and hail up to the size of quarters produced damage to a skylight and partially flooded a barn near Amistad. The observer also reported that nearly 100 birds were killed in the storm. Damage amounts are estimated.

Hail, Lincoln

When
June 21, 4:36 PM MST to 4:46 PM MST
Where
Lincoln County, 1.15 mi E of Tinnie
Measured
1.5 in hail
Reported by
Public
Coordinates
33.370, -105.210

Hail up to the size of ping pong balls near Tinnie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751825, 751828, 751827, 751826, 751829.